Montana, 2021

Heavy Snow and Winter Weather in Montana, April 18 to 19, 2021

April 18 to 19, 2021 · NWS TFX · 14 events in 10 counties and zones

An upper level trough moved through Montana for Sunday April 18th. As it did so, it brought a cold front and associated moisture through the area, which resulted in rain that quickly turned to snow as colder air arrived.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An upper level trough moved through Montana for Sunday April 18th. As it did so, it brought a cold front and associated moisture through the area, which resulted in rain that quickly turned to snow as colder air arrived. While most of the area received light snow (generally about an inch or less), areas prone to upslope snow showers along the Rocky Mountain Front and along the north slopes of the Little Belts and Snowy Mountains. A few areas received over 6 of snow with this system, which combined with the icy roads, resulted in a few accidents, including one that blocked Rodger's Pass for a few hours while crews removed a jackknifed tractor trailer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 18, 11:15 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 18, 11:15 AM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1215 PM MDT Sun Apr 18 2021

Aviation Section Updated.

.SYNOPSIS...

A strong cold front will move through north central Montana today,
then through central and southwestern Montana overnight. Expect rain
to quickly transition to all snow late this afternoon.
Accumulating snow will affect much of the forecast area tonight
and Monday with residual showers lingering through Tuesday. Dry
and warmer conditions are expected Wednesday and Thursday before
the next weather system arrives Thursday night.

&&

.Morning Update...

Cold front surging south from Canada has or was beginning to cross
the International Border as of this update, with areas west of the
I-15 corridor already seeing a wind shift to the northwest and an
increase in speeds due to a strengthening barrier jet here.
Precipitation has generally been trailing the initial wind shift
associated with the cold front by 1-3 hours as it has moved south
across Canada, and I expect this trend to continue further south
across our CWA. Most areas across North Central and Central
Montana should therefore expect precipitation to begin within this
1-3hr period following the wind shift to the north to northeast.
Rain is expected to be the primary precipitation type initially;
however, a transition to rain/snow or all snow is expected within
1-2hrs of the initial onset of precipitation as the column
quickly cools. Will be re-evaluating winter weather highlights,
mainly along the Montana Hwy 200 corridor, over the next several
hours for the potential need to upgrade given potential impacts to
travel and power infrastructure. My intention is to give another
update around the noon hour prior to the afternoon package
issuance with latest thinking on highlights and potential impacts.
- Moldan

&&

.AVIATION...
1215 MDT Sun Apr 18 2021 (18/18Z TAF period)

A cold front moving north to south has moved through N-central MT
and is continuing southward. Lower MVFR ceilings are filling in
quickly. Expect precipitation to start off as rain with IFR/MVFR
conditons before turning over to all snow during the mid to late
afternoon and evening for widespread LIFR/IFR conditions. Snow
continues overnight before diminishing Monday morning.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 525 AM MDT Sun Apr 18 2021/

A vigorous upper level shortwave and associated surface cold
front will sweep southward from Canada today. This system will
bring an increasing likelihood for rain which will quickly turn
over to snow as much colder temperatures move into the state.
Winter Weather Advisories remain in place for portions of north
central, central, and southwestern Montana through Monday morning.

Snow accumulations will mainly impact the mountains and favored
upslope areas adjacent to the Rocky Mountain Front and the central
Montana island ranges. Anywhere from 5 to 10 inches (possibly as
much as a foot) of snow accumulation is likely in the mountains,
with lower elevations seeing snow totals ranging from 1 to 6
inches in the upslope areas. Other locations over the plains will
only see a trace to an inch or two of snow. Warm temperatures
today will limit snow and ice accumulations on roadways, but much
colder temperatures and steady light to moderate snowfall will
create icy conditions overnight into Monday morning. As mentioned
above, the heaviest precipitation should diminish Monday morning
but continued cold and unsettled conditions will allow areas of
light snow to persist into Tuesday.

Skies will clear out late Tuesday with temperatures rebounding
back to seasonal averages on Wednesday. Diagnostic models and
ensembles continue to trend toward bringing several weak weather
systems through the region Thursday through Sunday. However,
confidence in timing, location, and amounts remains fairly low.
Best bet for this time period will be for temperatures to
oscillate above and below seasonal averages as each system moves
through the state. PoPs currently remain at slight to medium
chance (20 to 40 percent) for lower elevations with chance to
likely PoPs (30 to 60 percent) in the mountains. QPF/snow amounts
appear to be generally low for now. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  22  35  22 / 100 100  30  10
CTB  43  20  36  21 / 100 100  10   0
HLN  60  26  36  23 /  80 100  20   0
BZN  62  25  36  18 /  60 100  60   0
WYS  53  19  32  10 /  40  60  60   0
DLN  63  25  36  16 /  20 100  70   0
HVR  42  22  39  24 / 100  60  30   0
LWT  50  20  31  19 / 100 100  70  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to noon MDT
Monday Broadwater...Gallatin...Jefferson...Meagher.

Winter Weather Advisory from 4 PM this afternoon to noon MDT
Monday Cascade...Central and Southern Lewis and Clark...Fergus...
Judith Basin.

Winter Weather Advisory until 3 AM MDT Monday Eastern Glacier...
Eastern Pondera...Eastern Teton...Northern Rocky Mountain
Front...Southern Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Apr 18, 12:13 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
113 PM MDT Sun Apr 18 2021

MTZ009>013-044>051-182100-
Northern Rocky Mountain Front-Eastern Glacier-Hill-Cascade-
Chouteau-Toole-Liberty-Eastern Pondera-Blaine-
Southern Rocky Mountain Front-Eastern Teton-Judith Basin-Fergus-
Including the cities of Logan Pass, Marias Pass, Browning,
Heart Butte, Cut Bank, Havre, Rocky Boy, Rudyard, Great Falls,
Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy,
Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Chinook,
Harlem, Hays, Bynum, Choteau, Augusta, Fairfield, Dutton,
Raynesford, Stanford, Hobson, Lewistown, Winifred,
Lewistown Divide, and Grass Range
113 PM MDT Sun Apr 18 2021

...Rain and snow will develop by this evening...

At 1 PM, rain and snow were falling along the Highway 2 corridor
from Cut Bank to Harlem. This area of precipitation was moving to
the south around 25 mph.

The rain will change to snow generally in one to two hours after
it begins. Expect visibility to be reduced to less than one mile
at times in areas of snow. Wind gusts of 35 to 45 mph will are
also expected.

Those traveling this afternoon and into the evening hours over
North Central MT should be alert for quickly changing road
conditions and areas of poor visibility.

MTZ008-014-015-052>055-182100-
Beaverhead-Central and Southern Lewis and Clark-Madison-Jefferson-
Broadwater-Meagher-Gallatin-
Including the cities of Big Hole Pass, Wisdom, Dillon,
Chief Joseph Pass, Monida Pass, Wise River, Helena, Flesher Pass,
Lincoln, MacDonald Pass, Rogers Pass, Ennis, Norris Hill,
Raynolds Pass, Twin Bridges, Virginia City, Montana City,
Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall,
Toston, Townsend, Winston, Martinsdale, Deep Creek Pass,
White Sulphur Springs, Bozeman Apt, City of Bozeman,
West Yellowstone, Battle Ridge Pass, Bozeman Pass,
and Targhee Pass
113 PM MDT Sun Apr 18 2021

...Cold front with gusty winds to move through this afternoon...

At 1 PM, a strong cold front is beginning to move southward
through Southwest MT. Expect falling temperatures this afternoon,
along with a period of gusty winds as the cold front moves
through.

Wind gusts between 35 and 45 mph are expected along the cold
front. These gusty winds could cause some impacts to those
recreating on area lakes and rivers.

Rain and snow will develop late this afternoon and into the
evening hours, as the cold front moves further south.

Brusda

Event by event

10 winter weather, 4 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Rocky Mountain Front

When
April 18, 1:00 PM MST to 8:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Trained Spotter

Snow had mostly stopped by 9pm last night. most of the accumulation occurred during the day.

Winter Weather, Southern Rocky Mountain Front

When
April 18, 1:00 PM MST to April 19, 9:15 AM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Trained Spotter

Trained spotter reports 5 inches of snow.

Winter Weather, Eastern Teton

When
April 18, 1:00 PM MST to April 19, 11:00 AM MST
Where
Eastern Teton forecast zone
Reported by
Trained Spotter

Trained spotter reports 5 inches of snow.

Winter Weather, North Rocky Mountain Front

When
April 18, 1:00 PM MST to April 19, 7:30 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Public

Public reports 4.5 inches of snow.

Heavy Snow, Southern Lewis and Clark

When
April 18, 2:00 PM MST to April 19, 12:00 PM MST
Where
Southern Lewis and Clark forecast zone
Reported by
Fire Department/Rescue

Lincoln volunteer fire department estimated between 6 to 12 inches of snow at rogers pass. Semi jackknifed on the pass. Significant drifting of snow.

Heavy Snow, Judith Basin

When
April 18, 3:00 PM MST to April 19, 3:00 AM MST
Where
Judith Basin forecast zone
Reported by
Public

Public reports 7.5 inches of snow.

Winter Weather, Southern Lewis and Clark

When
April 18, 3:00 PM MST to 10:00 PM MST
Where
Southern Lewis and Clark forecast zone
Reported by
Trained Spotter

Trained spotter reports 3.5 inches of snow.

Winter Weather, Fergus

When
April 18, 4:00 PM MST to April 19, 7:00 AM MST
Where
Fergus forecast zone
Reported by
Trained Spotter

Trained Spotter reports 5 inches of snow.

Winter Weather, Cascade

When
April 18, 4:00 PM MST to April 19, 6:00 AM MST
Where
Cascade forecast zone
Reported by
COOP Observer

Co-op observer station snrm8 sun river 4s coop reports 4.5 inches of snow.

Winter Weather, Judith Basin

When
April 18, 4:00 PM MST to April 19, 6:30 AM MST
Where
Judith Basin forecast zone
Reported by
Trained Spotter

Trained spotter reports 4 inches of snowfall.

Heavy Snow, Cascade

When
April 18, 5:00 PM MST to April 19, 5:00 AM MST
Where
Cascade forecast zone
Reported by
NWS Employee

NWS employee reports snowfall of 6.8 inches. Snow began about two hours before it began to accumulate (start time of accumulation is used as start time).

Winter Weather, Jefferson

When
April 18, 5:00 PM MST to April 19, 7:00 AM MST
Where
Jefferson forecast zone
Reported by
Trained Spotter

Trained spotter reports 4 inches of snow.

Winter Weather, Gallatin

When
April 18, 8:00 PM MST to April 19, 11:00 AM MST
Where
Gallatin forecast zone
Reported by
Social Media

Social media report of 4 inches near Church Hill.

Winter Weather, Beaverhead

When
April 19, 4:00 AM MST to 10:00 AM MST
Where
Beaverhead forecast zone
Reported by
CoCoRaHS

Cocorahs station mt-bv-22 glen cocorahs reports 3.2 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943542, 943565, 943567, 943572, 943533, 943539, 943590, 943560, 943573, 943575, 943556, 943582, 943584, 943593.